[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.17.16. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 25, 1996

Cefaclor and Serum Sickness-Like Reaction

Author Affiliations

New Richmond, Ohio

JAMA. 1996;276(12):950. doi:10.1001/jama.1996.03540120028017
Abstract

To the Editor.  —I disagree with Dr Grammer's1 admonition that all β-lactam drugs should be avoided in patients who experience a serum sickness reaction to cefaclor. He offers no firm evidence that these patients ever develop serum sickness from other β-lactam drugs. In fact, he cites an article that demonstrates that it is safe to give other cephalosporins to these patients.2Over the past 9 years, my 3 partners and I have seen about 10 classic serum sickness reaction to cefaclor. We have not avoided subsequent prescription of β-lactam drugs in these patients. Although their reports are anecdotal, none of these patients has had a subsequent serum sickness reaction to any other β-lactam drug.At the time of a 9-month-old patient's cefaclor serum sickness reaction in February 1991, I had a conversation with Jennifer Stotka, MD, at the Medical Department of Eli Lilly and Co, the manufacturer. I

×